Ohio, 2003

Hail in Ohio, May 1, 2003

May 1, 2003 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 2:40 PM EST, 39 minutes earlier.

Area forecast discussion, May 1, 2:40 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT THU MAY 1 2003

********************************************************************
340 PM EDT THU MAY 1 2003

...TONIGHT AND FRIDAY...
SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORM WATCHES POSTED TO OUR
NORTHWEST AND NORTH...CLOSER TO THE FRONTAL BOUNDARY.  STILL SHOWERS
AND THUNDERSTORMS HAVE BEEN POPPING OUT IN WARM MOIST AIRMASS. LARGE
BOWING SYSTEM ACROSS WESTERN KENTUCKY...AND MOVING EASTWARD.  MUCH
OF THE REGION REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGHOUT THE TIME PERIOD.  SOUTHWEST WINDS WILL CONTINUE OVERNIGHT
AND THEN TURN NORTHWESTERLY OUT AHEAD OF THE COLD FRONT.  WITH A FEW
MORE CLOUDS ANTICIPATED TOMORROW AFTERNOON...TEMPERATURES SHOULD TOP
OUT A FEW DEGREES COOLER THAN WHAT WAS EXPERIENCE TODAY.

...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
FRONTAL BOUNDARY TO SLIDE SOUTH THROUGH REGION FRIDAY NIGHT AS UPPER
TROUGH APPROACHES AND SWINGS THROUGH OHIO VALLEY BY SATURDAY.  GFS A
BIT MORE AMPLIFIED THAN ETA BUT MUCH LESS SO THAN 06Z GFS RUN.  WILL
KEEP CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT
DECREASING TOWARDS 12Z FROM NORTHWEST TO SOUTHEAST.  WITH A LITTLE
PVA STILL PRESENT OVER EASTERN CWA SATURDAY MORNING WILL KEEP SLIGHT
CHANCE EARLY THEN DROP POPS AS SYSTEM MOVES EAST INTO MID ATLANTIC.
HIGH PRESSURE BUILDS IN ON SATURDAY BRINGING COOLER AND DRIER AIR
INTO REGION.  TWEAKED MAX TEMPS ON SATURDAY DOWN A COUPLE OF DEGREES
THINKING LOTS OF CLOUDS STILL AROUND AND COOLER 850H TEMPS.

SUNDAY LOOKS TO BE TRANSITION DAY AS SYSTEM EXITS EAST COAST AND
PLAINS SYSTEM GETS GOING.  MODELS INDICATE WARM FRONT RACING
NORTHEAST AND INTO SOUTHWEST ZONES LATE SUNDAY NIGHT AND SHOWING
PRETTY GOOD QPF.  HOWEVER WITH UPPER SHORTWAVE RIDGE OVERHEAD THINK
THIS IS A BIT FAST AND WILL HOLD OFF ON INTRODUCING PRECIP.  THE
HIGH QPF APPEARS TO INDICATE POSSIBLY SOME CONVECTIVE FEEDBACK
ISSUES.  GUIDANCE IS PRETTY WELL CLUSTERED AND NEAR CURRENT
FORECAST...THEREFORE NOT DEVIATING MUCH.

...MONDAY THROUGH NEXT THURSDAY...
UNCERTAINTY ABOUNDS ON THE TIMING OF THE SYSTEM FOR EARLY TO MIDDLE
OF NEXT WEEK.  NEW 12Z ETA RUN TRIES TO BRING THE WARM FRONT IN
SUNDAY NIGHT.  LOOKING AT THE 00Z/6Z GFS ALONG WITH THE ECMWF AND
CANADIAN...HAVE TRENDED SLOWER...SIMILAR TO THE HPC GRAPHICS WHICH
BRINGS THE WARM FRONT ACROSS THE REGION ON MONDAY.  THE UPPER RIDGE
BETWEEN SYSTEMS SHOULD PROTECT THE REGION INTO MONDAY MORNING.

WARM FRONT SHOULD PASS ON MONDAY WITH SHOWERS AND POSSIBLY A
THUNDERSTORM.  AFTER THIS...WE WILL SIT IN THE WARM SECTOR UNTIL THE
COLD FRONT MOVES THROUGH LAST TUESDAY NIGHT INTO WEDNESDAY MORNING.
SHOWERS AND TSTORMS WILL REMAIN A FACTOR INTO WEDNESDAY.  ONCE THE
FRONT HAS PASSED...TIMING ON WHEN PRECIP ENDS IS IN QUESTION.  WITH
THE UPPER TROUGH TO THE WEST...THE STRENGTH OF WHICH VARIES...MAY
KEEP ENOUGH MOISTURE AND LIFT TO KEEP SHOWERS A POSSIBILITY.  THUS
HAVE LEFT A CHANCE IN EARLY IN THE DAY...BUT GRADUALLY DRY THINGS
OUT BY EVENING.  HIGH PRESSURE SHOULD BUILD IN FOR THE REMAINDER OF
THE PERIOD.

FOR TEMPERATURES...MEX GUIDANCE WAS RIGHT IN LINE WITH PREVIOUS
FORECAST FOR MOST PERIODS AND WAS GENERALLY FOLLOWED.  DID COOL MAX
TEMPS ON MONDAY AS BEING NORTH OF WARM FRONT SHOULD ALLOW FOR MORE
CLOUDS THAN PREVIOUSLY FCST.

.RLX...
WV...NONE.

VA...NONE.

KY...SEVERE THUNDERSTORM WATCH #199 IN EFFECT UNTIL 9 PM FOR
KYZ101>103-105.

OH...NONE.

.END/ KF/HC/ESS
********************************************************************
1015 AM EDT THU MAY 1 2003

...MORNING UPDATE DISCUSSION...

NO UPDATE ANTICIPATED FOR THIS MORNING.

KRLX 88D RADAR REMAINS OUT OF COMMISSION THIS MORNING FOR
MAINTENANCE PURPOSES...BUT IS EXPECTED TO BE BACK AND RUNNING AROUND
11 AM.  OUTFLOW BOUNDARY SITUATED ACROSS CENTRAL WEST VIRGINIA.
WILL BE WATCHING THIS FEATURE AS PRIME HEATING OF THE DAY ROLLS
AROUND.  ALREADY 7 DEGREES WARMER TODAY THAN YESTERDAY AT THIS TIME
AT CRW...AND 9 DEGREES WARMER AT CKB.

.END/KF

********************************************************************
248 AM EDT THU MAY 1 2003

THRU FRI -->

REGIONAL WSR-88D MOSAIC DEPICTS NO TSTM CLUSTERS NEARBY WHICH WL
HELP KEEP TRW AT BAY THIS MRNG...AS MCV WHICH TRAVERSED CWA YDY MRNG
IGNITED A CONVECTIVE INFERNO ACR NRN CWA.  TDY TYPICAL WRM XCTR
SCENARIO WITH SW WNDS AND MRNG ELVTD INSTABILITY DEPICTED BY
ALTOCU.  MUCH LIKE THE FORMER THINK BEST PRECIP CHCS R IN THE MTNS
WITH DIFFERENTIAL HEATING.  ALSO OVR SERN OH LTR THIS AFTN AS WK MID
LVL SUPPLIES STEEPENS LPS RTS AND H2 DIV PASSES.

TNGT...MDLS PEG AN MCS SKIRTING ACR SERN OH WITH DECENT EQUIV POT
TEMP ADV AND MSTR FLUX CONV IN LWST 5KFT...THUS WL CARRY LKLY POPS
THERE.  CHC ELSW AS FORCING MECHANISMS R WKR AND LOSS OF SOLAR
INSOLATION.

BY 12Z FRI MDLS DIFFER IN PLACEMENT OF BAROCLINIC ZN WITH GFS
SHOWING A PROGRESSIVE SLTN MEANWHILE ETA SOME 150 MILES
SLWR...KEEPING CLDFRNT ACR CNTRL OH.  OPTED FOR ETA SLTN GVN
ENSEMBLES DEPICT A SLWR OUTPUT.  STILL A TUFF CALL ON HRLY POPS WITH
WNDS SHIFTING NW AHD OF FRNT WHICH CUTS OFF SFC CONV AND MSTR
INFLUX.  00Z SUITE SHOWS LTL PRECIP WITH FROPA...MAINLY IN THE
MTNS.  TAILORED POPS REFLECTING HIGHEST PROB IN 15-18Z TIME PD THEN
A DEC AFTWRDS.

FOR TEMPS LTL CHANGE TO PVS GRIDS...STILL PREFER A COMPROMISE BTWN
MAV AND FWC TDY WL LEAN TWRDS FWC.  NXT TWO PDS ISC IN GUD
SHAPE...GVN CLDS WE ARE ROLLING WITH COOLER MAV FRI.

FRIDAY NIGHT ON...

ONGOING THUNDERSTORM CHANCE FRIDAY NIGHT AS LOW/FRONT/SHORT MOVE
RIGHT ACROSS AREA.  AS FRONT ROLLS THROUGH...WILL NIX THUNDER FROM
SLIGHT CHANCE AREA BEHIND FRONT AS STABILITY INCREASES.  FLOW NOT
VERY STRONG THIS NECK OF THE WOODS EITHER.  CURIOUSLY...PRECIP
EFFICIENCY POP TOOL OUTPUT QUITE LOW...DOWN IN THE TEENS AND 20S.

MODELS NOW CONCUR ON LIGHT NORTHEAST FLOW SATURDAY AS LAST OF UPPER
LEVEL SHORT ROLLS THROUGH.  WILL NIX POPS IN ABSENCE OF FORCING AND
FOCUS AND MARKED DROP IN PW.

REST UNCHANGED AT THIS TIME THOUGH THERE IS SOME SUGGESTION OF
FASTER SOLUTION INDICATED.

WITH HIGHER MINS/SLOWER SOLUTION W/R FRONT FRIDAY NIGHT.  NUMBERS
SATURDAY ARE LOWER THAN ONGOING AND COULD WORK OUT IF SUFFICIENT
CLOUDINESS HANGS AROUND.  NOT ENTIRELY SURE ABOUT THIS AT THIS POINT
AND H85 TEMPS DO SUPPORT ONGOING FORECAST...IF WE GET ALL OF IT.

FWM/TRM
********************************************************************
925 PM EDT WED APR 30 2003

CONVECTION DISSIPATING FAST THIS EVENING AS UPPER DISTURBANCE MOVES
NORTHEAST.  ONLY NEW CONVECTION DEVELOPING ON OUTFLOW BOUNDARIES ARE
OVER NORTH CENTRAL WEST VIRGINIA AND EXTREME SOUTHWEST
VIRGINIA...BUT NO THUNDER SEEN IN THESE.  EXPECT THESE SHOWERS TO
DISSIPATE BY MIDNIGHT AS THE ATMOSPHERE CONTINUES TO STABILIZE WITH
LOSS OF HEATING AND EXITING UPPER SYSTEM. OTHERWISE...THREW IN SOME
PATCHY FOG OVERNIGHT...ESPECIALLY WHERE RAIN HAS FALLEN...ALTHOUGH
OUTSIDE OF VALLEYS A LIGHT SOUTHERLY BREEZE SHOULD KEEP THE FOG
FROM BECOMING DENSE. TEMPERATURES LOOK GOOD.

JMV
********************************************************************
Hazardous weather outlook, May 1, 3:00 PM EST, 19 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-012200

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEASTERN
KENTUCKY AND REMAIN IN EFFECT UNTIL 9 PM EDT.  HEAVY RAIN...FREQUENT
LIGHTNING...STRONG GUSTY WINDS...AND LARGE HAIL ARE POSSIBLE IN THIS
WARM MOIST AIRMASS.

THE REMAINING PORTIONS OF THE REGION ARE STILL IN A SLIGHT RISK OF
SEVERE WEATHER TONIGHT.  SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING
ACROSS MUCH OF THE AREA DURING THE DAYTIME HOURS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS PUSHES SLIGHTLY EAST AND
SOUTH FRIDAY..BUT STILL REMAINS ACROSS THE CHARLESTON, WEST VIRGINIA
FORECAST AREA.  WE WILL BE SOUTH OF THE FRONT...SO ANY DAYTIME
HEATING INTERACTING WITH LOW LEVEL MOISTURE AND A TRIGGER MECHANISM
(BEING THE FRONT) COULD TRIGGER THUNDERSTORMS...WHICH MAY REACH
SEVERE LIMITS.  HAIL SHALL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS IN THE ABOVE AREAS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

In the hours before

Special weather statement, May 1, 2:34 PM EST, 45 minutes before
KYZ101>103-105-WVZ005-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT THU MAY 1 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHEAST
KENTUCKY INTO SOUTHWEST WEST VIRGINIA OVER THE NEXT COUPLE OF
HOURS.  SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF
35 MPH WILL BE POSSIBLE WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, May 1, 2:38 PM EST, 41 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT THU MAY 1 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

WHILE THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION THIS
AFTERNOON...THE GREATEST RISK FOR STRONG THUNDERSTORMS WILL BE IN
THE WEST VIRGINIA...OHIO AND KENTUCKY COUNTIES NEAR AND WEST OF THE
OHIO RIVER.  THUNDERSTORMS IN THESE REGIONS HAVE THE BEST POTENTIAL
FOR PRODUCING LARGE HAIL...STRONG WIND GUSTS AND LOCALLY HEAVY
RAINFALL AMOUNTS OF 1 TO 2 INCHES.

THE RISK FOR THESE STRONG THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING BEFORE DIMINISHING AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

The radar

The Charleston,WV radar (KRLX), 65 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 1, 3:19 PM EST
Where
Lawrence County, Chesapeake
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.433, -82.450

A few vehicles were damaged by golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351346.